Colorado, 2024Wildfire in Colorado, June 17 to 20, 2024
June 17 to 20, 2024 · NWS GJT · 1 event in 1 county or zone
The Rabbit Valley Fire started in mid June due to human causes 9 miles west of Mack, Colorado, immediately north of Interstate 70 near the Colorado-Utah state line on the Colorado side.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Rabbit Valley Fire started in mid June due to human causes 9 miles west of Mack, Colorado, immediately north of Interstate 70 near the Colorado-Utah state line on the Colorado side.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM MST, 2 hours 3 minutes earlier. Its key messages:
- Windy, dry conditions continue this evening with winds gusting to 35 to 45 mph across the region. Red Flag Warnings remain in place for southeast Utah and southwest and west-central Colorado through 10 PM.
- A cold front will move from the northwest corner of the forecast area across the remainder of the forecast area by sunrise Tuesday. As a result, Tuesday's highs will be nearly 10 degrees below normal in the north to near normal in the south.
- Unsettled conditions return Thursday with afternoon showers and thunderstorms expected into the weekend. Exceptional precipitable water levels are expected to produce some heavier rain later this week.
Area forecast discussion, Jun 17, 1:51 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
251 PM MDT Mon Jun 17 2024
.KEY MESSAGES...
- Windy, dry conditions continue this evening with winds gusting
to 35 to 45 mph across the region. Red Flag Warnings remain in
place for southeast Utah and southwest and west-central
Colorado through 10 PM.
- A cold front will move from the northwest corner of the
forecast area across the remainder of the forecast area by
sunrise Tuesday. As a result, Tuesday's highs will be nearly
10 degrees below normal in the north to near normal in the
south.
- Unsettled conditions return Thursday with afternoon showers
and thunderstorms expected into the weekend. Exceptional
precipitable water levels are expected to produce some
heavier rain later this week.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 251 PM MDT Mon Jun 17 2024
Prefrontal southwest winds were stronger this afternoon than on
Sunday as models had predicted and gusts were solidly in the 35
to 45 mph range. The front itself stretched south-southwest from
southwest Wyoming to west-central Utah and just beyond the
northeast corner of the forecast area as 20Z this afternoon.
Ahead of the front, shallow cumulus were evident in satellite in
a 50 to 75 mile band southeast of the front with a scattering of
cumulus over western Colorado. Meanwhile, except for the north,
temperatures were running a bit cooler than at this time
yesterday.
Models indicated that the trough over the northern Rockies
associated with the cold front will shift eastward moving over
the northern High Plains by 12Z/Tues. In response, the cold
front will move from northeast Utah to just south of the
forecast area's southern border by sunrise Tuesday. Winds will
decrease behind the front, but won't diminish entirely for much
of the region. Moisture is limited with the front/trough
passage, but there is at least a small chance for isolated
shower/thunderstorm activity across the northern zones.
Overnight lows will be noticeably cooler tonight for all but the
southernmost zones where cooling will be more modest.
The area will experience a break from the heat on Tuesday and
with little moisture to work with, showers are highly unlikely.
Temperatures dip by 15 to 20 degrees across the north, around 10
degrees for the central zones and closer to 5 degrees in the
south. Quiet weather conditions persist Tuesday night and
morning lows Wednesday should be a bit milder.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 251 PM MDT Mon Jun 17 2024
Southwest flow remains over the region with general troughiness
across the west and a high pressure ridge to our east on
Wednesday. Aside from a few isolated storms possible along the
western Colorado divide mountains, expect above normal
temperatures and dry conditions as temperatures warm a good 7
degrees or so from Tuesday's brief cooldown. As this trough
moves further eastward, the southerly flow will tap into some
deeper moisture from the Gulf. Specific humidities and mixing
ratios both jump up quite a bit to 7 g/kg or higher with PWAT
increasing to almost 200 to 240 percent of normal, especially
for central and southern areas. This equates to PWAT of 0.75 to
1 inch fairly widespread with PWAT over an inch for southeast
Utah and southwest Colorado near and around the Four Corners
region. This deeper moisture spreads further north on Friday to
east-central Utah and west- central Colorado with PWAT over an
inch as the trough to our west finally pushes across the region.
So, what will start off as hot and dry Wednesday into early
Thursday will turn cooler and unsettled with scattered to
widespread showers and thunderstorms late Thursday into Friday.
We could see some beneficial rain with this system as this
moisture push looks legit, even though it might take some time
for the lower levels to saturate early on Thursday but Friday
should bode well for wetting rain.
A ridge of high pressure moves in by Saturday, drying things out
fairly well as this moisture is pushed east, although there
always seems to be some lingering pockets of moisture left
behind to generate at least isolated to scattered afternoon
storms over the high terrain. Cannot rule that out. However, the
general trend is for a return to hot and dry conditions,
especially by Sunday into early next week as this ridge axis
amplifies over the Rockies with the high centered over northern
Mexico and southern Arizona/New Mexico. Upper 90s to triple
digit heat look to be in the picture for the lower desert
valleys of west- central Colorado, east-central Utah and
southeast Utah during this time.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1202 PM MDT Mon Jun 17 2024
Gusty winds will occur this afternoon and evening with gusts in
the 30 to 40 kt range. Clear skies will give way to some SCT
cloud cover this evening and overnight as a dry cold front
moves through with CIGS remaining above ILS breakpoints. Gusty
winds should subside after midnight but could be occasionally
breezy at times through the night.
&&
.FIRE WEATHER...
Issued at 251 PM MDT Mon Jun 17 2024
Red Flag Warnings remain in effect through 10 PM this evening
for southeast Utah and portions of southwest and west-central
Colorado. Winds will continue to gust to between 35 and 45 mph
across the region late this afternoon and early this evening
ahead of a cold front. The front will track southeastward across
the northern and central zones this evening moving to the
southern border of the forecast area late tonight. Relative
humidity will recover later tonight while winds gradually
subside behind the front.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ203-207-
290>293.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490-491.
&&
SHORT TERM...NL
LONG TERM...MDA
AVIATION...MDA
FIRE WEATHER...TGJTHazardous weather outlook, Jun 17, 2:47 AM MST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
347 AM MDT Mon Jun 17 2024
COZ001>014-017>023-UTZ022>025-027>029-181000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
347 AM MDT Mon Jun 17 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Hot, dry, windy conditions today will produce widespread critical
fire weather conditions this afternoon. Red Flag Warnings are in
effect for multiple zones across southeast Utah and western
Colorado. Winds will begin to subside late tonight behind a cold
front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Cooler conditions behind the cold front Tuesday will find area
highs 10 degrees below normal to near normal. Temperatures will
begin to inch back up Wednesday and unsettled conditions will
return Thursday through Saturday thanks to a surge of tropical
moisture that is expected to bring showers and thunderstorms back
to the forecast. Thinning moisture supplies will push storm
coverage east over the Divide by Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 17, 3:05 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
405 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
06/17/2024 M69 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
&&Local storm report, Jun 17, 3:06 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
406 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Non-Tstm Wnd Gst 9 WSW Mack 39.19N 109.04W
06/17/2024 M55 MPH Mesa CO Mesonet
Mesonet station CO089 070w001 Utah State
Line.
&&Local storm report, Jun 17, 3:07 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
407 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Non-Tstm Wnd Gst 18 SE Massadona 40.02N 108.40W
06/17/2024 M49 MPH Rio Blanco CO Mesonet
Mesonet station PIRC2 Pinto, Massadona 18SE.
&&Local storm report, Jun 17, 3:08 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
408 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Non-Tstm Wnd Gst 15 NW Escalante Forks 38.75N 108.58W
06/17/2024 M46 MPH Mesa CO Mesonet
Mesonet station JCRC2 Jacks Canyon, Grand
Jct 21S.
&&Wildfire, Grand Valley
- When
- June 17, 3:54 PM MST to June 20, 2:20 PM MST
- Where
- Grand Valley forecast zone
- Crop damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Rabbit Valley Fire started in mid June due to human causes 9 miles west of Mack, Colorado, immediately north of Interstate 70 near the Colorado-Utah state line on the Colorado side. The fire grew to 1281.5 acres before being contained in mid to late June three days later. The estimated cost was $500,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
- Damaging Winds in Ohio, June 17, 2024$32,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197721.